Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 17, 2017Cayuga County, New York

NWS Buffalo, NY issued this special weather statement at Jul 17, 2017, 3:08 PM EDT for Cayuga County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jul 17, 2017, 4:00 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY

County Cayuga County, NY

The radar

The Ft Drum radar (KTYX), 95 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS81 KBUF 171908
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT MON JUL 17 2017

NYZ004>006-172000-
Oswego-Wayne-Northern Cayuga-
308 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near Cato and 
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fulton, Weedsport, Cato, Ira, Conquest, Savannah, Wolcott, Port
Byron, Red Creek and Meridian.

This includes Interstate 90 near exit 40.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4323 7648 4315 7647 4314 7649 4311 7647
      4311 7649 4310 7650 4303 7649 4303 7657
      4307 7679 4325 7683 4334 7634 4323 7632
TIME...MOT...LOC 1908Z 260DEG 16KT 4318 7671 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:01 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 3:01 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
301 PM EDT Mon Jul 17 2017

.SYNOPSIS...
High pressure will bring a return to dry weather tonight through
most of Wednesday. A weak cold front will then bring the next chance
of showers and thunderstorms later Wednesday into Thursday.
Temperatures will run slightly above normal much of this week into
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
A mid level low is centered over southern Quebec this afternoon
with trough axis extending south of its center across the western
Adirondacks into the Finger Lakes. This trough axis and its surface
reflection is the dividing line between clusters of severe
thunderstorms across southern and eastern NY and mainly dry and
sunny weather across western NY with only a few isolated sub-severe
thunderstorms trailing the surface trough. Temperatures are ranging
in the upper 70s to lower 80s. Through the evening, expect western
NY to remain mainly dry with only a slight chance of an isolated
shower or storm forming on the lake breeze conversion zone near the
Niagara Escarpment and along the Lake Erie lake breeze which has
reached the Genesee Valley and western Finger Lakes. Not expecting a
severe risk behind the mid-level trough axis.

Any lingering scattered showers and storms this evening will end
with the loss of daytime heating and shifting of mid-level trough
axis into eastern NY. A weak are of high pressure over Michigan will
shift east overnight with mainly clear skies. BUFKIT profiles
suggest this clearing will allow a nocturnal inversion to develop
overnight with plenty of lingering low level moisture supporting the
threat of patchy fog across much of the area. Have following the
GLAMP guidance with respect to placement of the most
widespread/dense fog which is expected across the typical Southern
Tier river valleys. Low temps are forecast to slip into upper 50s in
the western Southern Tier and low 60s in the Lake Plains and North
Country.

The weak surface high will center over Lake Erie Tuesday with
surface and mid-level ridging extending across all of western and
north-central NY. After morning fog dissipates, expect dry weather
with mainly sunny skies through the day. Diurnal cumulus should
again build inland of lake breezes but the subsidence inversion will
prevent any showers. Temperatures aloft will edge warmer pushing
above 15C at 850mb. Mixing will allow this to support daytime highs
in the upper 70s to low 80s with relatively comfortable humidity
levels.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
On Tuesday night a weak surface high will ridge into the region,
providing dry weather and clearing skies. This will result in good
radiational cooling conditions, with forecast lows ranging from the
lower 50s to lower 60s which is slightly below consensus temperature
guidance. There also will likely be fog in the typically cooler
Southern Tier valleys.

Slightly warmer and more moist air will build into the region on
Wednesday. Meanwhile, a weak mid-level wave is forecast to move
across the area late Wednesday afternoon and evening. Expect that
the weak surface ridge will largely keep our area dry Wednesday with
just a slight chance for afternoon showers or storms. There is a
chance that weakening showers and thunderstorms which develop along
this wave will make it into the region Wednesday night. Highs
Wednesday will warm to the lower to mid 80s. More extensive cloud
cover will hinder radiational cooling Wednesday night with lows in
the 60s.

12Z guidance has backed off considerably on a wave which was
forecast to move across the area on Thursday. There still will be a
weak frontal boundary extending from Michigan to Western New York
which may serve as a focus for some convection if even a subtle wave
forms. So will maintain chance PoPs near this boundary, despite the
lower QPF with the 12Z guidance. By Thursday night, this boundary
should push southward, with diminishing chances for showers and
thunderstorms later in the night. High pressure and a notably drier
airmass will gradually build across the Lower Great Lakes late
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
In the wake of the trough/frontal passage Thursday night, high
pressure will build in across the forecast area Friday through
Saturday while the frontal boundary remains stalled south of the
region. This will result in fairly seasonable temperatures and
mainly dry weather for the first part of the weekend. By Sunday and
into Monday, the subtropical ridge will shift off the southeast
coast while a trough moves across the Great Lakes. This will bring
the return of the warm, moist and unstable airmass across the region
as well as more widespread thunderstorm chances for the second half
of the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR is in place across western and north-central NY this afternoon.
Weak surface low pressure will continue to exit to the east while
surface high pressure builds in from the west overnight. Light winds
and mainly clear skies should support patchy fog development
overnight with MVFR vis at most sites except reaching IFR at KJHW.
This follows the GLAMP guidance and is supported by BUFKIT
soundings. Any fog will dissipate Tuesday morning with weak high
pressure again supporting widespread VFR.

Outlook...
Tuesday night and Wednesday...Mainly VFR.
Thursday...VFR/MVFR. A chance of showers and thunderstorms with
possible MVFR.
Friday...VFR.
Saturday...a chance of showers and thunderstorms with possible
associated MVFR.

&&

.MARINE...
Winds will remain relatively light at less than 10 knots with light
wave action through this week as the pressure gradient remains weak
across the eastern Great Lakes. A cold front will cross the eastern
Great Lakes Wednesday night and Thursday with more chances for
showers and thunderstorms.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
will remain out of service for an extended period of time,
likely most if not all of this week. A national support team
arrived last night and will begin work this morning on the
extensive repair project. A more definitive time table for
return to service will be available once the national team
begins working on the radar.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...APFFEL
LONG TERM...CHURCH
AVIATION...SMITH
MARINE...SMITH
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 17, 5:18 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Mon Jul 17 2017

NYZ004>008-013-014-021-180930-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Allegany-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms will move across the region today
capable of producing locally heavy rainfall with isolated flash
flooding, possibly damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>012-019-020-085-180930-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

In the hours before

Special weather statement, Jul 17, 9:19 AM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
919 AM EDT MON JUL 17 2017

NYZ008-171415-
Lewis-
919 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS COUNTY...

At 918 AM EDT, a strong thunderstorm was located over Lowville, or 21
miles northwest of Boonville, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lowville, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg,
Greig, Croghan, Castorland, Belfort and Soft Maple Reservoir.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4362 7556 4387 7561 4401 7516 4375 7513
TIME...MOT...LOC 1318Z 245DEG 25KT 4376 7553

Mitchell
Special weather statement, Jul 17, 2:28 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
228 PM EDT MON JUL 17 2017

NYZ004-005-171930-
Wayne-Northern Cayuga-
228 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA
COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near Lyons and
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lyons, Clyde, Rose, Huron, Conquest, Savannah, Wolcott, Port Byron,
Red Creek and South Butler.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4308 7705 4322 7706 4330 7665 4304 7662
TIME...MOT...LOC 1827Z 264DEG 12KT 4315 7696

Reynolds
Special weather statement, Jul 17, 2:37 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
237 PM EDT MON JUL 17 2017

NYZ008-171915-
Lewis-
237 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY...

At 236 PM EDT, a strong thunderstorm was located near Highmarket, or
7 miles northwest of Boonville, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, West Leyden and Mohawk Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4342 7553 4345 7564 4359 7574 4385 7514
      4361 7511
TIME...MOT...LOC 1836Z 250DEG 24KT 4355 7546

Reynolds
Special weather statement, Jul 17, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT MON JUL 17 2017

NYZ004>006-172000-
Oswego-Wayne-Northern Cayuga-
308 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near Cato and
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fulton, Weedsport, Cato, Ira, Conquest, Savannah, Wolcott, Port
Byron, Red Creek and Meridian.

This includes Interstate 90 near exit 40.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4323 7648 4315 7647 4314 7649 4311 7647
      4311 7649 4310 7650 4303 7649 4303 7657
      4307 7679 4325 7683 4334 7634 4323 7632
TIME...MOT...LOC 1908Z 260DEG 16KT 4318 7671

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:36 PM EDTSpecial Weather StatementBUFLivingston39 min
Jul 17, 12:20 AM EDTSpecial Weather StatementBUFOntario40 min
Jul 17, 1:41 AM EDTSpecial Weather StatementBUFOrleans64 min
Jul 17, 4:50 AM EDTSpecial Marine WarningBUF55 min
Jul 17, 4:53 AM EDTSpecial Weather StatementBUFOswego52 min
Jul 17, 5:40 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego65 min
Jul 17, 8:33 AM EDTSpecial Weather StatementBUFLewis27 min
Jul 17, 9:19 AM EDTSpecial Weather StatementBUFLewis56 min
Jul 17, 2:28 PM EDTSpecial Weather StatementBUFWayne62 min
Jul 17, 2:37 PM EDTSpecial Weather StatementBUFLewis38 min
Jul 17, 3:17 PM EDTSpecial Weather StatementBUFLewis28 min
Jul 17, 3:55 PM EDTSpecial Weather StatementBUFOswego65 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.